Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 5, NWS San Angelo, TX

March 11, 201414 counties in Texas

NWS San Angelo, TX issued this red flag warning at Mar 11, 2014, 5:11 AM CDT for 14 counties in Texas. It took effect at Mar 11, 2014, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2014, 5:11 AM CDT (10:11 UTC)
In effect from
Mar 11, 2014, 12:00 PM CDT
Expired
Mar 11, 2014, 8:00 PM CDT
In force
8 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Coleman County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The Dyess AFB radar (KDYX), 81 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WWUS84 KSJT 111011
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 AM CDT TUE MAR 11 2014

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY
EVENING FOR THE CONCHO VALLEY AND BIG COUNTRY...

.A SURFACE TROUGH WILL MOVE ACROSS THE REGION MIDDAY BRINGING 
DRY GUSTY WEST WINDS THIS AFTERNOON. RH VALUES WILL FALL INTO THE 7
TO 12 PERCENT RANGE WITH 20 FOOT WINDS OF 20 MPH ACROSS THE CONCHO
VALLEY AND BIG COUNTRY. A COLD FRONT WILL ENTER THE HASKELL AND
THROCKMORTON COUNTIES AFTER 7 PM THIS EVENING BRINGING VERY STRONG
NORTH WINDS.

TXZ049-054-064>066-071-072-098-099-113-114-127-128-139-112215-
/O.NEW.KSJT.FW.W.0005.140311T1700Z-140312T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-COLEMAN-
511 AM CDT TUE MAR 11 2014

...RED FLAG WARNING IS IN EFFECT FROM NOON TODAY TO 8 PM CDT FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CONCHO VALLEY AND
BIG COUNTRY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 


* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  RUNNELS...IRION...TOM GREEN...HASKELL...THROCKMORTON...
  JONES...SHACKELFORD...TAYLOR...CALLAHAN...COLEMAN.

* WIND: WEST WINDS OF 20 MPH WITH GUSTS TO 30 MPH. WINDS SHIFT
  NORTH 25 TO 30 MPH WITH HIGHER GUSTS THIS EVENING.

* HUMIDITY: 7 TO 12 PERCENT.

* IMPACTS: ANY FIRE THAT DEVELOP WILL SPREAD RAPIDLY. OUTDOOR
  BURNING IS DISCOURAGED.

* TIMING: NOON THROUGH 8 PM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT
1 follow-up statement
443 
WWUS84 KSJT 112146
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 PM CDT TUE MAR 11 2014

...A RED FLAG WARNING REMAINS IN EFFECT FOR THE CONCHO VALLEY AND
BIG COUNTRY THROUGH 8 PM...

.GUSTY WEST WINDS ACROSS THE REGION THROUGH EARLY EVENING.
RELATIVE HUMIDITY VALUES WILL FALL INTO THE 7 TO 12 PERCENT RANGE
WITH 20 FOOT WINDS NEAR 20 MPH...WITH GUSTS OVER 30 MPH AT
TIMES...ACROSS THE CONCHO VALLEY AND BIG COUNTRY. A COLD FRONT
WILL ENTER HASKELL AND THROCKMORTON COUNTIES AFTER 7 PM. STRONG
NORTH WINDS WILL DEVELOP AS BEHIND THIS FRONT AS IT MOVES SOUTH
ACROSS THE AREA TONIGHT.

TXZ049-054-064>066-071-072-098-099-113-114-127-128-139-120100-
/O.CON.KSJT.FW.W.0005.000000T0000Z-140312T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-COLEMAN-
446 PM CDT TUE MAR 11 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE BIG COUNTRY AND
CONCHO VALLEY.

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  RUNNELS...IRION...TOM GREEN...HASKELL...THROCKMORTON... 
  JONES...SHACKELFORD...TAYLOR...CALLAHAN...COLEMAN. 

* WIND: WEST WINDS OF 20 MPH WITH GUSTS TO 30 MPH. WINDS SHIFT 
  NORTH 25 TO 30 MPH WITH HIGHER GUSTS LATER THIS EVENING.

* HUMIDITY: 7 TO 12 PERCENT.

* IMPACTS: ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY. OUTDOOR
  BURNING IS STRONGLY DISCOURAGED.

* TIMING: THROUGH 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 11, 4:12 AM CDT, 59 minutes earlier.

Area forecast discussion, Mar 11, 4:12 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
412 AM CDT TUE MAR 11 2014

.SHORT TERM...
(Today and Tonight)

...Dangerous fire weather conditions this afternoon and very
windy tonight behind a cold front...

A surface trough will move through West Central Texas around
noon, sweeping low level moisture eastward and bringing breezy
downslope westerly winds. Critical fire Weather conditions are
likely across the Big Country, extending southward into the Concho
Valley this afternoon. Added couple degrees to GFS MOS highs to
account for downslope warming.

A cold front with very strong winds behind it will affect the
region tonight. The front should enter Haskell and Throckmorton
counties around 7 PM...be along the I-20 corridor 9-10 PM...San
Angelo to Brownwood 11 PM-Midnight...and I-10 corridor around 2
AM. There is still some uncertainty on timing. Expected wind
speeds will be 25 to 35 mph with gusts to 45 mph. Winds will
likely shift to the northwest a couple hours before the front.
Despite the very strong winds, temperatures should stay above the
freezing mark due to strong mixing behind the front. The Big
country should see lows in the upper 30s, with lows near 40
farther south. A wind advisory will be issued for tonight.

04

.LONG TERM...
(Wednesday through next Monday)
...Generally dry and mild conditions for the long term...

Wednesday will start off windy as colder air finishes moving into
the area behind a strong cold front. A quick punch of colder than
normal temperatures will invade following the front for Wednesday,
with highs only expected to get into the upper 50s to near 60. An
upper level low develops near Las Vegas on Wednesday, and will
approach Texas Thursday, moving across the caprock area near
Lubbock Friday into Friday night. The system will not have enough
time to pull significant moisture into west central Texas, and the
core of the low will be north of our area, so we will leave the
forecast dry for now. Temperatures will warm back into the 60s by
Thursday, and into the 70s for Friday and Saturday. Elevated fire
weather conditions will affect the area Thursday through Saturday,
mainly for areas west of a Throckmorton to Sonora line due to
gusty winds and low relative humidity values.

Another shortwave trough will drop south through the region
Saturday night into Sunday. However, medium range models differ
significantly on the exact track of this low as it moves south.
Precipitation is likely to develop to the east of the main low as
the next cold front moves through. However, have low confidence in
any one solution at this point, so have only introduced slight
chance PoPs along our extreme eastern border at this time.
Temperatures will be cooler Sunday behind the front, and may need
to be cooled more if precipitation/clouds look more certain.
Expect temperatures to warm back up into he 70s to near 80
degrees by Tuesday.

20

&&

.FIRE WEATHER...
...Red Flag Warning this afternoon for the Big Country and Concho
Valley...

A surface trough will move across West Central Texas midday with
winds shifting to the southwest by mid morning, and west by noon.
This will sweep surface moisture with dew points in the 50s
eastward midday. RH values should fall below 20 percent between
Noon and 1 PM in the Concho Valley and Big Country. Minimum RH
values across West Central Texas will fall into the 7-15 percent
range. Twenty foot winds of 20 mph will bring critical fire
weather conditions to the Big Country and Concho Valley,
especially in the range of hills south of Sweetwater and Abilene.
Farther south along the I-10 corridor and along and east of a
Brownwood to Junction line, wind speeds should stay below critical
values, however fire weather conditions will be elevated with very
dry air.

Strong, gusty north winds are expected to follow a cold frontal
passage tonight. North wind gusts of 45 mph could occur. Fire
fighters working any fires that start this afternoon should be
alert for the wind direction changes and the increase in wind
speeds. The front should enter Haskell and Throckmorton counties
around 7 PM...be along the I-20 corridor 9-10 PM...San Angelo to
Brownwood 11 PM-Midnight...and I-10 corridor around 2 AM. Winds
should shift northwest a couple hours before frontal passage. It
is possible that Red Flag Conditions may be exceeded for an hour
in the evening, in the very dry air along the front.

Elevated fire weather conditions are expected again on Wednesday,
due to gusty north winds continuing into early afternoon. Relative
humidity values will drop to between 20 and 25 percent in the
afternoon. It will be cooler with highs in the upper 50s.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 88  38  57  32  65 /   0   0   0   0   0
San Angelo 	 87  40  59  31  66 /   0   0   0   0   0
Junction 	 87  42  60  30  65 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from Noon today to 8 PM CDT this evening FOR
THE FOLLOWING ZONES: Callahan...Coke...Coleman...Fisher...
Haskell...Irion...Jones...Nolan...Runnels...Shackelford...
Sterling...Taylor...Throckmorton...Tom Green.

WIND ADVISORY from 7 PM this evening to 7 AM CDT Wednesday FOR
THE FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...
Concho...Crockett...Fisher...Haskell...Irion...Jones...Kimble...
Mason...McCulloch...Menard...Nolan...Runnels...San Saba...
Schleicher...Shackelford...Sterling...Sutton...Taylor...
Throckmorton...Tom Green.

&&

04/20
Hazardous weather outlook, Mar 10, 5:27 PM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
527 PM CDT MON MAR 10 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
527 PM CDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY AFTERNOON
NORTH OF A LINE FROM MERTZON...TO EDEN...TO BROWNWOOD. ACROSS THIS
AREA...WARM TEMPERATURES WILL COMBINE WITH VERY DRY AIR AND GUSTY
WEST WINDS.

STRONG NORTH WINDS WILL DEVELOP IN THE WAKE OF A COLD FRONT TUESDAY
NIGHT. THE FRONT IS EXPECTED TO MOVE SOUTH TO THE INTERSTATE 20
CORRIDOR BY LATE TUESDAY EVENING...AND SHOULD REACH INTERSTATE 10 BY
2 AM. AFTER THE PASSAGE OF THIS FRONT...NORTH WINDS OF 25 TO 35 MPH
ARE EXPECTED...WITH GUSTS UP TO 50 MPH. A WIND ADVISORY MAY BE
REQUIRED FOR TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 4:22 AM CDTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more27 hr

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.